Colorado, 2004Flash Flooding in Colorado, July 16, 2004
July 16, 2004 · NWS BOU · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 16, 1:40 PM MST, 35 minutes earlier.
Area forecast discussion, Jul 16, 1:40 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
240 PM MDT FRI JUL 16 2004
.SHORT TERM DISCUSSION...VERY DEEP MOISTURE IN PLACE BUT MAY BE TOO
MUCH MOISTURE IN THE FORM OF CLOUDINESS ON THE PLAINS TO GET THE
TEMPERATURES TO WARM UP SUFFICIENTLY FOR WIDESPREAD THUNDERSTORMS.
THE STORMS HAVE FORMED IN THE MOUNTAINS AND FOOTHILLS AND THE WATCH
STILL LOOKS PRUDENT AS SOME HAVE PRODUCED SOME LOCALLY HEAVY
RAINS...THE MOST SO FAR AN INCH NEAR BAILEY IN 30 MINUTES WITH SOME
HEAVIER STORMS JUST SOUTH OF OUR FORECAST AREA. RADAR SO FAR THOUGH
HAS SHOWN THE STORMS TO WEAKEN QUITE A BIT AS THEY MOVE OFF THE
FOOTHILLS WITH LIGHTNING DYING OFF. TEMPS HAVE WARMED INTO THE
70S...EVEN AN 81 AT GREELEY...SO STILL THINK WE COULD GET SOME
PLAINS ACTIVITY GOING...AND LATEST SATELLITE IMAGERY SHOWS SOME
CLEARING CENTERED AROUND MORGAN COUNTY IN THE WAKE OF AN INTERESTING
CLOUD AND LIGHT SHOWER SWIRL THAT HAS BEEN MOVING EAST ACROSS THAT
AREA SINCE EARLIER THIS MORNING. SO SOME ADDITIONAL WARMING SHOULD
OCCUR AND THIS SHOULD BE ENOUGH TO OVERCOME THE CAP THAT IS STILL IN
PLACE ON THE PLAINS ACCORDING TO THE ACARS SOUNDINGS OUT OF DIA.
WITH ALL THIS IN MIND RAIN CHANCES WILL BE IN THE LIKELY CATEGORY
ALONG THE FRONT RANGE AND HIGH SCATTERED FARTHER EAST THROUGH ABOUT
MIDNIGHT. AT THIS TIME WE DO NOT EXPECT HEAVY FLASH FLOODING TYPE
RAINS EAST OF THE FOOTHILLS WITH THE STORMS JUST NOT ABLE TO TAP
INTO ENOUGH ENERGY DUE TO THE COOLER PLAINS AIR...BUT HOPEFULLY WILL
GET SOME DECENT RAINFALL OUT OF THIS AS IT LOOKS DRIER AFTER TODAY.
THERE IS A LINE OF CLEARING MOVING SOUTH OUT OF WYOMING AND THIS
SHOULD CONTINUE SOUTH OVERNIGHT...HOWEVER WITH ENOUGH MOISTURE AT
LOW LEVELS THERE COULD BE PATCHY FOG DEVELOPING LATER TONIGHT ON THE
PLAINS.
.LONG TERM DISCUSSION...UPR RDG OVR THE AREA WL PBLY BE MOST
AMPLIFIED SUNDAY WITH 590+DM H5 HEIGHTS REACHING INTO NR WY. AS
COULD BE EXPECTED...NOT MUCH FLOW ALF DURING THE DAY. LGT SLY FLOW
NR THE SFC WL RETURN...BUT MSTR WL BE FLEEING THE SOURCE RGN IN ERN
NEW MEXICO/SERN CO. WITH WK WLY FLOW...ATM WL BE MUCH DRIER THAN
THE PAST COUPLE OF DAYS...BUT WITH FAIR INSTABILITY WL KEEP THE LOW
SCT POPS IN THE MTNS IN THE FCST. PLAINS WL BE SITTING UNDER AN
AREA OF SUBSIDENCE AND LTL IF ANY CONVECTION XPCTD EAST AND
NORTHEAST OF DENVER.
LOOKING AHD TO MONDAY AND BEYOND...EARLIER RUNS OF THE GFS INDICATED
H5 RDG WOULD RETROGRATE SVRL HUNDRED MILES TO THE WEST NEXT WEEK.
THIS SCENARIO WOULD KEEP THE FCST AREA UNDER NWLY FLOW WITH SVRL WK
SURGES PLOWING INTO THE ERN PLAINS. LTR RUNS OF THE GFS SEEM TO BE
COMING INTO LINE WITH THE ECMWF BY KEEPING THE RDG CENTERED OVER THE
4-CORNERS AREA. THIS WOULD KEEP THE MTNS UNDER SOME VERY WRM TEMPS
ALF AND CONVECTION WOULD PROBABLY BE HINDERED BY POOR LAPSE RATES.
THE PLAINS COULD STILL BENEFIT FROM SOME WEAK BACKDOOR COLD FRONTS
MOVING INTO THE CNTRL PLAINS...THE BEST OF WHICH MAY OCCUR NEXT WED
OR THURS. OVERALL THEME WILL BE WARMER AND DRIER...BUT NOT NEARLY
AS HOT AND DRY AS LAST WEEK.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR FLASH FLOODING
UNTIL 10 PM MDT FOR FRONT RANGE FOOTHILLS...ZONES 35 AND 36.
&&
SZOKE/046
Hazardous weather outlook, Jul 16, 10:09 AM MST, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1109 AM MDT FRI JUL 16 2004
COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1109 AM MDT FRI JUL 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A VERY MOIST ATMOSPHERE IS IN PLACE THROUGH THIS EVENING AND THIS
SHOULD LEAD TO SHOWER AND THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINS THAT
COULD PRODUCE LOCAL FLOODING. THE MAIN THREAT OF FLOODING APPEARS
TO BE IN THE FOOTHILLS WHERE A FLOOD WATCH IS IN EFFECT THROUGH 10
PM THIS EVENING. SOME STORMS COULD PRODUCE AN INCH OR TWO OF RAIN
IN AN HOUR. THIS TYPE OF RAINFALL MAY ALSO OCCUR ON THE
PLAINS...HOWEVER WITH THE AMOUNT OF CLOUDINESS CURRENTLY OVER THE
AREA THERE MAY NOT BE ENOUGH HEATING TO DEVELOP STRONGER STORMS.
INSTEAD IT IS POSSIBLE THE STORMS WILL BE SHORTER LIVED...SO WHILE
HEAVY RAINS ARE POSSIBLE THEY MAY NOT LAST LONG ENOUGH TO PRODUCE
SERIOUS FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
DAILY ROUNDS OF AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
THROUGHOUT THE EXTENDED PERIOD. A DRYING TREND WILL COMMMENCE
SUNDAY WITH THE CHANCES OF PRECIPITATION FADING SLIGHTLY WITH EACH
SUBSEQUENT DAY. TEMPERATURES WILL BE NEAR SEASONAL AVERAGES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SZOKE/046
Flash Flood, Park
- When
- July 16, 2:15 PM MST to 3:20 PM MST
- Where
- Park County, East Central Portion
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.119, -105.717 (the zone’s center; the record gives no point)
Heavy rain caused additional flooding and flash flooding problems in the Hayman burn area in east central Park County. Floodwaters from Vermillion and Crystal Creek, from 1 to 2 feet deep, washed across several private roads, stranding residents in their homes. Several fishing ponds at the Sportsman's Paradise Club were flooded. In addition, a deputy was stranded when her car got stuck in the mud during the flood.
Flash Flood, Clear Creek
- When
- July 16, 4:00 PM MST to 4:45 PM MST
- Where
- Clear Creek County, Idaho Spgs
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.689, -105.644 (the zone’s center; the record gives no point)
Locally heavy rain caused parts of Virginia Canyon Road near Idaho Springs to wash out. As a result, the road had to be closed temporarily.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Indiana, July 16 to 17, 2004$767,000 · 4 events
- Flash Flooding and Hail in Colorado, July 16, 2004$500,000 · 1.25 in hail · 8 events
- Tornado and Flash Flooding in Missouri, July 16, 2004$233,000 · F0 · 22 events
- Flash Flood in Utah, July 16, 2004$400,000 · 1 event
- Tornado and Hail in Wisconsin, July 16, 2004$77,000 · F0 · 24 events
- Flash Flood and Hail in Mississippi, July 16, 2004$68,000 · 65 kt wind · 19 events
- Hail and Damaging Winds in Iowa, July 16, 2004$23,000 · 57 kt wind · 7 events
- High Surf in Hawaii, July 16 to 17, 20041 injured · 6 events
- Hail and Damaging Winds in Illinois, July 16, 2004$13,000 · 57 kt wind · 3 events
- Hail and Damaging Wind in New Mexico, July 16, 20041 in hail · 3 events
- Flash Flooding in Illinois, July 16 to 17, 2004$2,000 · 2 events
- Hail and Damaging Wind in Florida, July 16, 200461 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415366, 5415367.